Alert archive / Illinois / Tornado Warnings in 2024
Tornado Warning 6, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Mar 14, 2024, 4:54 PM CDT for Christian County, Sangamon County, Illinois. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 14, 2024, 4:54 PM CDT (21:54 UTC)
- Expired
- Mar 14, 2024, 5:30 PM CDT
- In force
- 36 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.75 in
Counties Christian County, IL, Sangamon County, IL
The radar
The Lincoln radar (KILX), 74 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 14, 5:04 PM CDT | HAIL 1 | Pawnee, IL | photo of quarter size hail sent via social media. Time estimated from radar. |
| Mar 14, 5:07 PM CDT | FUNNEL CLOUD | 2 Sw Pawnee, IL | |
| Mar 14, 5:11 PM CDT | FUNNEL CLOUD | 1 Sse Pawnee, IL | |
| Mar 14, 5:15 PM CDT | TSTM WND DMG | Kincaid, IL | social media photo of a large tree branch down. time estimated from radar. |
| Mar 14, 5:24 PM CDT | HAIL 1.25 | Taylorville, IL | Measured half dollar hail east side of Taylorville from a trained spotter. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 14, 1:33 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.6
The text
As transmitted.
802
WFUS53 KILX 142154
TORILX
ILC021-167-142230-
/O.NEW.KILX.TO.W.0006.240314T2154Z-240314T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
454 PM CDT Thu Mar 14 2024
The National Weather Service in Lincoln has issued a
* Tornado Warning for...
Southwestern Christian County in central Illinois...
South central Sangamon County in central Illinois...
* Until 530 PM CDT.
* At 454 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Virden, moving east at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Auburn and Divernon around 500 PM CDT.
Pawnee around 505 PM CDT.
Other locations in the path of this tornadic thunderstorm include
Kincaid, Jeisyville and Taylorville.
This includes Interstate 55 between mile markers 77 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3941 8953 3952 8954 3953 8978 3958 8978
3971 8926 3937 8926
TIME...MOT...LOC 2154Z 269DEG 38KT 3954 8979
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Deubelbeiss2 follow-up statements
470
WWUS53 KILX 142214
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
514 PM CDT Thu Mar 14 2024
ILC167-142223-
/O.CAN.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Sangamon-
514 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTH CENTRAL SANGAMON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 900 PM CDT for central
Illinois.
&&
LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
3937 8926
TIME...MOT...LOC 2213Z 277DEG 40KT 3951 8949
$$
ILC021-142230-
/O.CON.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Christian-
514 PM CDT Thu Mar 14 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR
SOUTHWESTERN CHRISTIAN COUNTY...
At 513 PM CDT, a severe thunderstorm capable of producing a tornado
was located near White Oak, or 11 miles west of Taylorville, moving
east-southeast at 45 mph.
HAZARD...Tornado and golf ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Taylorville around 520 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Palmer, Sharpsburg, Taylorville Municipal Airport, Bulpitt,
Langleyville, Tovey, and Sangchris Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
3937 8926
TIME...MOT...LOC 2213Z 277DEG 40KT 3951 8949
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
$$
Deubelbeiss509
WWUS53 KILX 142229
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
529 PM CDT Thu Mar 14 2024
ILC021-142239-
/O.EXP.KILX.TO.W.0006.000000T0000Z-240314T2230Z/
Christian-
529 PM CDT Thu Mar 14 2024
...THE TORNADO WARNING FOR SOUTHWESTERN CHRISTIAN COUNTY WILL EXPIRE
AT 530 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 900 PM CDT for central
Illinois.
&&
LAT...LON 3941 8953 3958 8954 3959 8953 3971 8926
3937 8926
TIME...MOT...LOC 2229Z 269DEG 38KT 3951 8929
$$
DeubelbeissWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Mar 14, 1:33 PM CDT, 3 hours 21 minutes earlier. Its key messages:
- Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms.
- Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation.
Area forecast discussion, Mar 14, 1:33 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 133 PM CDT Thu Mar 14 2024 .KEY MESSAGES... - Scattered severe thunderstorms late this afternoon and evening, mainly south of a Jacksonville to Danville line. Large hail, damaging winds, and a few tornadoes could occur with these storms. - Much cooler weather after a cold frontal passage late Saturday afternoon and Saturday evening. Hard freeze likely Sunday night and Monday night may harm any tender emerging vegetation. && .DISCUSSION... Issued at 132 PM CDT Thu Mar 14 2024 Subsidence/capping from this morning's convection is still evident on visible satellite where skies are clear over much of the northern/eastern CWA. However, destabilization is beginning to work east from west central IL where an agitated cu field is expanding. This is occuring ahead of a cold front which stretches southwest from low pressure over northeast IL back along the IL River Valley. Output from latest convective allowing models, including experimental Warn on Forecast, continues to show deep convection becoming established near the I-72 corridor between 2-3 pm. The environment will be characterized by strong deep layer shear, courtesy of a 70-80 kt 500 mb jet streak overhead, and moderate instability with mixed layer CAPE > 2000 J/kg. Initially these storms should pose a significant hail risk. Veered boundary layer winds ahead of the front lead to long, straight hodographs. Thus a low (non-zero) tornado threat will exist owing to the strong deep layer shear and potential mesoscale influence of outflow/differential heating boundaries. Upscale growth into line segments and clusters is expected late afternoon/early evening over east central and southeast IL. Large hail and damaging winds will be the primary risks, but a few tornadoes will be possible, especially where multiple cell/boundary interactions occur. The severe risk should diminish over our southeast counties after 9 pm. Another aspect of these storms will be very heavy rainfall rates, given Pwats near 90% of climatology and the strongly forced convection. Fast storm motions would tend to limit a widespread flood risk, but any training of more intense convection will lead to a localized flash flood threat. Behind the front, north winds and low clouds will overspread the region from the north this evening and overnight. Cold advection is not overly strong, so we are looking for mid/upper 50s highs on Friday. A dry cold front is forecast to cross the region late Saturday afternoon and evening. Much stronger cold advection and gusty northwest winds will dominate the region behind this front. 850 mb temps plunge as low as -10C late Sunday to early Monday. This sets us up for a hard freeze (mid 20s lows) both Sunday night and Monday night. 25 && .AVIATION... (For the 18z TAFs through 18z Friday Afternoon) Issued at 1222 PM CDT Thu Mar 14 2024 Cold front was located over far northwest IL early this afternoon and will track southeast across all central IL terminals by 00z. MVFR ceilings will move in behind the front, possibly dropping to IFR at times overnight. Confidence was not high enough to include IFR at this issuance. Scattered TSRA are expected to develop ahead of the front mid/late afternoon near the I-72 corridor. There is a low chance that a storm will impact a terminal so included PROB30 for KSPI-KDEC-KCMI 20z-23z. If a storm does impact a terminal variable/gusty wind, hail, and brief IFR conditions will occur. South to south southwest winds will be gusty this afternoon, veering northwest behind the frontal passage. 25 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Mar 14, 3:38 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 338 PM CDT Thu Mar 14 2024 ILZ027>031-036>038-152045- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. ILZ040>057-061>063-066>068-071>073-152045- Schuyler-Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard- Scott-Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar- Shelby-Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland- Lawrence- 338 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...Tonight. Another round of scattered thunderstorms will develop after 2pm. Some of these storms will become severe, capable of producing very large hail greater than two inches in diameter. Sporadic downburst wind signatures and a tornado or two will also be possible through 10pm. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is needed. Expected storm motion is toward the east-north-east around 45 mph. MJA
In the hours before
Local storm report, Mar 14, 11:06 AM CDT, 5 hours 48 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Lincoln IL
1106 AM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0933 AM Hail Georgetown 39.97N 87.63W
03/14/2024 M0.88 inch Vermilion IL Public
0528 AM Hail Chillicothe 40.92N 89.49W
03/14/2024 M0.88 inch Peoria IL Amateur Radio
Nickel size hail reported for about a
minute.
0829 AM Hail 2 SSW Cadwell 39.65N 88.55W
03/14/2024 M1.00 inch Moultrie IL Public
Delayed report. Relayed from broadcast
media. Time estimated from radar.
1215 AM Hail Stanford 40.44N 89.22W
03/14/2024 E0.75 inch McLean IL Public
Report from mPING: Dime (0.75 in.).
1130 PM Hail Elkhart 40.02N 89.48W
03/13/2024 M1.00 inch Logan IL Public
Relayed via WCIA-TV.
1025 AM Rain Knoxville 40.91N 90.29W
03/14/2024 M1.46 inch Knox IL Mesonet
SWOP Observer.
1213 AM Hail Farmington 40.70N 90.01W
03/14/2024 M0.75 inch Fulton IL Emergency Mngr
1010 PM Hail 4 SSE Vermilion 39.52N 87.57W
03/13/2024 E0.75 inch Edgar IL Public
dime to penny size hail. relayed via
broadcast media.
0822 PM Hail Lerna 39.42N 88.29W
03/13/2024 E0.75 inch Coles IL Public
photo of penny size hail relayed via
broadcast media.
0831 PM Hail 4 SSW Charleston 39.43N 88.20W
03/13/2024 E1.75 inch Coles IL Public
Half dollar to golf ball size hail at BENT
TREE GOLF COURSE. relayed via broadcast
media.
0941 PM Hail 1 N Marshall 39.41N 87.69W
03/13/2024 E1.25 inch Clark IL Public
reports of dented cars as well.
&&Local storm report, Mar 14, 4:05 PM CDT, 49 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
405 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Hail Winchester 39.63N 90.46W
03/14/2024 M1.75 inch Scott IL Emergency Mngr
Scott Co EMA called to report golf ball
sized hail in Winchester.
&&
RDLocal storm report, Mar 14, 4:23 PM CDT, 31 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
423 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM Hail Murrayville 39.58N 90.25W
03/14/2024 M1.75 inch Morgan IL Emergency Mngr
Morgan Co reported golfball sized hail in
Murrayville.
&&
RDLocal storm report, Mar 14, 4:38 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Lincoln IL
438 PM CDT Thu Mar 14 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0437 PM Hail Franklin 39.62N 90.05W
03/14/2024 M1.00 inch Morgan IL Emergency Mngr
&&
RDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 7:50 PM CDT | Special Weather Statement | ILX | Cumberland | 25 min |
| Mar 13, 8:10 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 35 min |
| Mar 13, 8:37 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland | 38 min |
| Mar 13, 9:05 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 40 min |
| Mar 13, 9:45 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 45 min |
| Mar 13, 10:59 PM CDT | Special Weather Statement | ILX | Logan | 31 min |
| Mar 13, 11:15 PM CDT | Special Weather Statement | ILX | Fulton | 30 min |
| Mar 13, 11:36 PM CDT | Special Weather Statement | ILX | DeWitt, Logan, Tazewell | 24 min |
| Mar 13, 11:43 PM CDT | Severe Thunderstorm Warning | ILX | Knox | 6 min |
| Mar 14, 12:02 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 28 min |
| Mar 14, 12:07 AM CDT | Special Weather Statement | ILX | DeWitt, Knox, McLean, Peoria, Tazewell | 23 min |
| Mar 14, 12:26 AM CDT | Special Weather Statement | ILX | Knox, Peoria | 34 min |
| Mar 14, 12:28 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 36 min |
| Mar 14, 12:33 AM CDT | Severe Thunderstorm Warning | ILX | Marshall, Woodford | 24 min |
| Mar 14, 2:16 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| Mar 14, 4:23 AM CDT | Severe Thunderstorm Warning | ILX | Fulton, Knox | 37 min |
| Mar 14, 4:52 AM CDT | Tornado Warning | ILX | Knox | 23 min |
| Mar 14, 5:14 AM CDT | Severe Thunderstorm Warning | ILX | Knox, Peoria, Stark | 10 min |
| Mar 14, 5:22 AM CDT | Severe Thunderstorm Warning | ILX | Logan, Mason, Tazewell | 23 min |
| Mar 14, 5:30 AM CDT | Tornado Warning | ILX | Tazewell | 15 min |
| Mar 14, 6:49 AM CDT | Special Weather Statement | ILX | McLean | 26 min |
| Mar 14, 7:04 AM CDT | Severe Thunderstorm Warning | ILX | McLean | 26 min |
| Mar 14, 8:13 AM CDT | Severe Thunderstorm Warning | ILX | Christian, Macon, Sangamon, Shelby | 47 min |
| Mar 14, 8:23 AM CDT | Tornado Warning | ILX | Christian | 24 min |
| Mar 14, 8:26 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 49 min |
| Mar 14, 8:54 AM CDT | Severe Thunderstorm Warning | ILX | Macon, Moultrie, Piatt | 27 min |
| Mar 14, 9:27 AM CDT | Severe Thunderstorm Warning | ILX | Edgar, Vermilion | 18 min |
| Mar 14, 9:43 AM CDT | Severe Thunderstorm Warning | ILX | Clark, Crawford | 32 min |
| Mar 14, 11:13 AM CDT | River Flood Warning | ILX | Cass, Fulton, Mason | 12 hr |
| Mar 14, 3:44 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Scott | 46 min |
| Mar 14, 4:04 PM CDT | Severe Thunderstorm Warning | ILX | Morgan, Sangamon, Scott | 56 min |
| Mar 14, 4:37 PM CDT | Tornado Warning | ILX | Morgan, Sangamon | 23 min |
| Mar 14, 5:25 PM CDT | Tornado Warning | ILX | Christian, Shelby | 35 min |
| Mar 14, 5:48 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland, Moultrie, Shelby | 42 min |
| Mar 14, 5:51 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Cumberland, Effingham, Shelby | 39 min |
| Mar 14, 6:14 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Edgar | 46 min |
| Mar 14, 6:19 PM CDT | Severe Thunderstorm Warning | ILX | Clay, Effingham, Jasper, Richland | 41 min |
| Mar 14, 6:25 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Effingham, Jasper, Shelby | 28 min |
| Mar 14, 6:34 PM CDT | Tornado Warning | ILX | Coles, Cumberland, Shelby | 12 min |
| Mar 14, 6:37 PM CDT | Tornado Warning | ILX | Clay, Jasper | 38 min |
| Mar 14, 6:50 PM CDT | Flash Flood Warning | ILX | Coles, Moultrie, Shelby | 3 hr |
| Mar 14, 6:50 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Coles, Cumberland, Edgar | 29 min |
| Mar 14, 6:59 PM CDT | Tornado Warning | ILX | Clay, Effingham, Jasper, Richland | 31 min |
Nearby
Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.